Is it safe to treat epilepsy in children?

My son is suffering from myoclonic jerks and has been on medication for the last 4 years now. He is receiving ACTH injection for the last 9 weeks which have been now tapered off. Also, 2 new medicines have been introduced for last 1 month - Sabril 500mg tab and Wysolone 5 mg tabs. In addition, he is on Frisium 5 mg, Valparin Syp, Lonazep and Lonazep 1 mg, the last 2 were introduced about a few months back. Will so many medicines cause any harm? Why is it that after 4 years of medication, his jerks have not stopped? Are there any environmental factors that could trigger jerks? He invariably gets jerks when he gets up from sleep.

 

Your child is suffering from Infantile Spasms, which is a severe childhood epilepsy. One has to balance the medications and monitor the child for side effects. I would suggest that Sabril not be used for more than 6-12 months because of risk of retinal and optic nerve damage after prolonged use. There are no tests at 4 years of age to monitor the eye side effects. My suggestion would be to increase the dose of valparin gradually to 50 mg/kg/day with monitoring; use Frisium or Lonazep and in smaller doses. Topiramate could be substituted for Sabril; steroids should be withdrawn and kept in reserve.